time to change drugs?
Sep 25, 2006
Dear Dr. Pierone, I am 40 years old. I began first treatment for AIDS in Jan'06 with a cd4 count of 10 and a viral load very high (+500000). My doctor started me with Kaletra, 3tc and dt4. 3 weeks after starting therapy I was diagnosed with MAC- after about a year of symptoms. I was treated with Clarithromycin 500mg twice a day, Ethambutol 1300mg once a day and Rifabutin 150mg 3 times a week. I have continued with this treatment unchanged until present. In June I was diagnosed with KS in my lungs and lymph nodes. My doctor added Abacavir to my antiviral therapy. Expecting that an improvement in cd4 count and lowered viral load will address the KS he has not prescribed any other treatment to address the KS. Continuing with Kaletra, 3tc, dt4 and Abacavir I began Fuzeon in mid- June. Since starting treatment in January my cd4 initially jumped to 60 after the first month but has not risen since. My viral load has slowly come down dropping about 50% month to month to 500 as of mid-July. I was tested for drug resistance in May with a negative result.
With my cd4 count not improving and viral load still not undetectable please comment on the drug therapies I have taken thus far and lend some advice on what to do moving forward. Thank you. -Kevin
Response from Dr. Pierone
Hello, and thanks for posting.
I think that the HIV drug therapies that you have received are highly aggressive. I understand the instinct to unleash a barrage of antiretroviral medications in a situation like yours high viral load, low CD4+ lymphocyte count, and active opportunistic infections although there are not data showing 5 drugs work any better than 3. My first impulse would be to simplify you regimen to 3 agents once the viral load goes undetectable.
As long as the Kaposi's Sarcoma does not show signs of progression then it should be ok to continue antiretroviral therapy and avoid chemotherapy for the KS. Best of luck to you and keep us updated on your progress.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Glands After Rubbing Vagina Worried I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
- White Bumps On Penis After Performing Oral Sex Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- Condom Causing Penis Irritation
- Pathogen That Causes Hepatitis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.